Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Boise, ID

July 6, 2013Twin Falls County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 6, 2013, 2:41 PM MDT for Twin Falls County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2013, 2:41 PM MDT (20:41 UTC)
Expired
Jul 6, 2013, 5:45 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 182 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WGUS55 KBOI 062041
FFWBOI
IDC083-062345-
/O.NEW.KBOI.FF.W.0002.130706T2041Z-130706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
241 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 545 PM MDT.

* AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM TRAINING THUNDERSTORMS NEAR WINTER SPRING...OR 
11 MILES   NORTHEAST OF JACKPOT...MOVING NORTHEAST AT 5 MPH. RADAR 
INDICATING RAINFALL RATES UP TO 2 INCHES PER HOUR IN THE WARNING 
AREA. LOCAL STREAMS IN THE AREA COULD QUICKLY FLOOD WITH ACCESS 
RAINFALL. 

* LOCATIONS IMPACTED INCLUDE...WINTER SPRING...TIMBER BUTTE AND MAGIC
  MOUNTAIN SKI AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4205 11457 4220 11459 4231 11429 4200 11428

$$

JDS
2 follow-up statements
409 
WGUS75 KBOI 062102
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
302 PM MDT SAT JUL 6 2013

IDC083-062345-
/O.CON.KBOI.FF.W.0002.000000T0000Z-130706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TWIN FALLS ID-
302 PM MDT SAT JUL 6 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN TWIN FALLS COUNTY...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THIS 
STORMS WERE LOCATED NEAR MAGIC MOUNTAIN SKI AREA...OR 21 MILES 
NORTHEAST OF JACKPOT...MOVING NORTHEAST AT 5 MPH. RADAR INDICATING 
RAINFALL RATES UP TO 2 INCHES PER HOUR IN THE WARNING AREA. LOCAL 
STREAMS IN THE AREA COULD QUICKLY FLOOD FROM HEAVY RAINFALL. 


LOCATIONS IMPACTED INCLUDE...WINTER SPRING...TIMBER BUTTE AND MAGIC
MOUNTAIN SKI AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4205 11457 4220 11459 4231 11429 4200 11428

$$

JDS
048 
WGUS75 KBOI 062338
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
538 PM MDT SAT JUL 6 2013

IDC083-062347-
/O.EXP.KBOI.FF.W.0002.000000T0000Z-130706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TWIN FALLS ID-
538 PM MDT SAT JUL 6 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR SOUTHEASTERN
TWIN FALLS COUNTY...

THE HEAVY RAIN HAS ENDED AND THE FLASH FLOOD THREAT IS OVER. 

LAT...LON 4205 11457 4220 11459 4231 11429 4200 11428

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:38 AM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 9:38 AM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
938 AM MDT SAT JUL 6 2013

.DISCUSSION...MINOR CHANGES WILL BE MADE TO TODAY/S POPS AND SUNDAY
AFT-EVE POPS. MODELS SHOW THAT THE THUNDERSTORM THREAT WILL BE
LIMITED TO JEROME AND TWIN FALLS COUNTY BOTH TODAY AND SUNDAY...WITH
THE BEST CHANCES ACROSS FAR SOUTHERN TWIN FALLS COUNTY. THE UPDATE
WILL BE TO LOWER POPS TO SLIGHT CHANCE IN THE WESTERN MAGIC VALLEY
BUT WILL CONTINUE WITH CHANCE POPS ACROSS FAR SOUTHERN TWIN FALLS
COUNTY. OTHERWISE...FORECAST IS ON TRACK.

&&

.AVIATION...VFR. MOSTLY SUNNY. ISOLATED THUNDERSTORMS WILL DEVELOP
AFTER 18Z IN SOUTH CENTRAL IDAHO. LIGHT SURFACE WINDS EXCEPT NEAR
THUNDERSTORMS. SOUTHWEST WINDS ALOFT WILL AVERAGE 15 KTS UP THROUGH
10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...SOUTHEAST CORNER OF OUR CWA /I.E. SOUTHERN TWIN FALLS
COUNTY/ STILL CONVECTIVELY ACTIVE TODAY BUT THAT/S THE ONLY PLACE.
ELSEWHERE DRIER AND MORE STABLE EVEN THOUGH AN UPPER LEVEL SHORT
WAVE TROUGH IS COMING IN FROM THE WEST.  MODELS SHOW MID-LEVEL
MOISTURE IN THE BLUE MOUNTAINS OF WRN BAKER COUNTY TODAY AND AGAIN
SUNDAY BUT NO THUNDERSTORMS OR PCPN.  MAX TEMPS TODAY MUCH LIKE
FRIDAY THEN 3-4F WARMER SUNDAY AS ANOTHER UPPER TROUGH FORMS IN WRN
OREGON CAUSING SOUTHWEST FLOW ALOFT IN OUR CWA.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...WEAK SOUTHWEST FLOW
ALOFT UNDER A WEAK SHORT WAVE RIDGE WILL RESULT IN WARM TEMPERATURES
AND DRY CONDITIONS THROUGH THE EXTENDED. EXPECT TEMPS TO BE AROUND
5-7 DEGREES ABOVE NORMAL THROUGH THE FORECAST PERIOD. ON WEDNESDAY A
DEEP LOW PRESSURE SYSTEM MOVING DOWN THE BRITISH COLUMBIA COAST WILL
BEGIN TO PUSH INTO THE PACIFIC NORTHWEST. WHILE THE FLOW ALOFT WILL
INCREASE IN SPEED...SE OREGON AND SW IDAHO WILL STAY RELATIVELY WARM
AND DRY THROUGH THE WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....JDS
PREV SHORT TERM...LC
PREV LONG TERM....CB
Hazardous weather outlook, Jul 6, 5:32 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
532 AM MDT SAT JUL 6 2013

IDZ011>016-028>030-033-ORZ061>064-071145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
532 AM MDT SAT JUL 6 2013 /432 AM PDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 6, 2:02 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
202 PM MDT SAT JUL 6 2013

IDZ030-062045-
TWIN FALLS ID-
202 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 245 PM MDT.

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 9 MILES NORTHEAST OF JACKPOT AND 5 MILES
SOUTHEAST OF MAGIC MOUNTAIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  WINTER SPRING AROUND 205 PM MDT...
  ROGERSON AROUND 210 PM MDT...
  TIMBER BUTTE AROUND 215 PM MDT...
  MAGIC MOUNTAIN SKI AREA AROUND 230 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4199 11463 4213 11474 4240 11428 4232 11427
      4200 11427 4199 11461
TIME...MOT...LOC 2001Z 220DEG 25KT 4210 11454

JDS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:02 PM MDTSpecial Weather StatementBOITwin Falls43 min
Jul 6, 3:17 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls43 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.